Hi. I was diagnosed with ulcerative colitis in April and treated with prednisone and colazal. By Sept. I was diagnosed with a systemic vasculitis. Again, I was prescribed prednisone to maintain the other issues going on (sinuses, lungs, etc). I'm not sure if I really have ulcerative colitis, or if the vasculitis caused symptoms mimicking uc. Maybe it doesn't matter. My question is ... since I've been on prednisone for so long, I stopped the Colazal and things seem to be maintained. As I get lower on the prednisone dose (and hopefully taper off), would it be wise to start Colazal again? If there are no uc symptoms do I need to take anything as a preventative measure? How often should I see my GI Dr. and/or follow-up colonoscopy even if I'm not having symptoms? Thank you for your time.
The treatment of UC depends on -
1. Severity of disease (mild , moderate, severe)
2. Disease distribution ( distal or extensive)
3. Previous treatment ( Response, side effects, compliance to treatment)
The goals of the treatment of UC -
1. To control symptoms
2. To maintain this symptomless state ( maintenance therapy)
3. To maintain good nutrition
4. To prevent disease and treatment related complications
5. To improve the quality of life
As per your statement -
- Your symptoms are controlled
But the remaining four goals are to be acheived -
1. Start colazal again ( maintenance therapy) - Discuss with your doctor about the dose
2.Discuss about nutrition with your doctor
3. Have periodic follow up for detecting complications of the disease and the drugs. Disease may get worsened and also there is likelihood of developing colonic cancer. So regular colonoscopy is needed - How often it is needed depends on the severity and duration and other factors. Discuss with your doctor regarding this.
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.